ArticleBMC neurology2026
Metformin-induced encephalopathy in a peritoneal dialysis patient: the critical role of hemodialysis in reversing lentiform fork sign: a case report.
Article in BMC neurology, 2026. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
0 citing papers in PubMed.
No citing paper in PubMed yet.
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
7 authors.
Funding
No grant is acknowledged in the PubMed record.
Abstract
backgroundMetformin remains a first-line therapy for type 2 diabetes mellitus. However, its use in patients with end-stage renal disease (ESRD), particularly those on dialysis, carries risks such as lactic acidosis and encephalopathy. Metformin-induced extrapyramidal syndrome accompanied by encephalopathy is rare. CASE PRESENTATION: We report a 60-year-old man on peritoneal dialysis (PD), for glomerulonephritis who developed metformin-induced encephalopathy shortly after initiating the drug for new-onset diabetes. In addition to extrapyramidal symptoms, such as tremor in the right upper limb, the patient exhibited significant higher cortical dysfunction—manifested as markedly slowed responsiveness, lethargy, apparent apathy, psychomotor slowing, cognitive impairment, drooling, and failure to recognize familiar faces. These features reflect a severe neuropsychiatric phenotype that has rarely been emphasized in previous reports of metformin-associated encephalopathy. Brain magnetic resonance imaging showed symmetric basal ganglia hyperintensities with the "lentiform fork sign." Neurological symptoms persisted despite metformin discontinuation and only improved after transitioning to hemodialysis. A mild resting tremor remained at 24-month follow-up. DISCUSSION: This case illustrates metformin-induced extrapyramidal syndrome with encephalopathy in a patient with ESRD on dialysis. Proposed mechanisms include metformin-induced mitochondrial complex I inhibition, lactic acidosis exacerbating the accumulation of uremic toxins, and potential thiamine deficiency.
conclusionThis case highlights that metformin can precipitate severe encephalopathy even when initiated in patients with ESRD on PD. It is imperative to rigorously reevaluate metformin safety thresholds in ESRD patients and maintain a high vigilance for neurological symptoms in dialysis patients treated with metformin. Early recognition and prompt initiation of hemodialysis are essential for achieving optimal outcomes.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.